Menu ENN Search
Language: English Français

antipyretics for children with SAM?

This question was posted the Prevention and treatment of severe acute malnutrition forum area and has 5 replies. You can also reply via email – be sure to leave the subject unchanged.

» Post a reply

Indi Trehan

Normal user

8 Apr 2017, 17:24

Colleagues,

I was surprised recently to learn the Liberia national SAM guidelines recommend that children with fever should not receive antipyretic medications (see below). This is quite confusing for my colleagues and me as we have never heard of this and are trying to optimize care for malnourished children here. We have many malnourished children who present with malaria, pneumonia, and miscellaneous viral fevers, many of whom have fevers which are making them feel ill and decreasing their appetite, so we are eager to treat their fevers as we would for other children, but even more so for these children as a means of improving their appetite.

I checked in the WHO guidelines, the Uganda, Kenya, and Malawi national guidelines, and MSF guidelines, and I am not seeing any mention of contraindications to antipyretics in severely malnourished children in any of those places.

Has anyone heard of this before? Is anyone aware of a rationale for this? Was this a concern in the past but has now been disproven? Any insights on this will be very helpful as we work to update the care provided to malnourished children and work on updating the national guidelines. Thanks for your help.

Here is what the Liberia guideline says regarding fevers in the IPF (inpatient facility):

7.9. Fever

Severely malnourished children do not respond to anti-pyretics. Because they fail to work, caretakers and staff often repeat the dosage inappropriately, frequently leading to toxicity. Antipyretics are much more likely to be toxic in the malnourished than a normal child.

Do not give aspirin or paracetamol to SAM children in IPF.

For moderate fevers, up to 38.5°C rectal,
* Do not treat moderate fevers, up to 38.5°C rectal or 38.0°C underarm.
*Maintain routine treatment.
*Remove blankets, hat and most clothes and kept in the shade in a well-ventilated area.
*Give water to drink.
*Check for malarial parasites and examine for infection.

For fevers of over 39°C rectal or 38.5°C underarm, where there is the possibility of hyperpyrexia developing, iIn addition to the above, also:

*Place a damp/wet room-temperature cloth over the child’s scalp, re-dampen the cloth whenever it is dry.
*Monitor the rate of fall of body temperature.
*Give the child abundant water to drink.
*If the temperature does not decline, the damp/wet cloth can be extended to cover a larger area of the body.
*When the temperature falls below 38°C rectal, stop active cooling. There is a danger of inducing hypothermia with aggressive cooling.

André BRIEND

Frequent user

10 Apr 2017, 06:56

Dear Indi,

I think the rationale for avoiding antipyretic drugs in SAM is based on the hepatotoxicity of paracetamol, the most commonly used antipyretic drug. The main secondary effect of this drug is to generate toxic free radicals and deplete hepatic GSH which is often severely depleted in SAM children to start with, especially in those with oedematous malnutrition.

See a discussion of the toxicity of paracetamol in the paper:
https://www.ncbi.nlm.nih.gov/pubmed/27350943
See the section on the effect of malnutrition increasing the toxicity of the drug p. 135.

I agree, this is based on expert opinion taking in consideration possible pathophysiological mechanism, so you may regard this as based on a low level of evidence, but I think this mechanism looks plausible, and this has to be considered seriously in children with oedematous malnutrition. In my opinion, the risk of giving toxic doses in children “not responding” to a first dose seems real.

Paul

Technical expert

10 Apr 2017, 13:15

In addition, the use of aspirin in children and adolescents with fever or recovering from infection is associated with Reye's syndrome and is contraindicated for treating fever in these age groups. Reye's syndrome may cause swelling of the liver and brain leading to confusion,seizures and loss of consciousness and may be life threatening.

Indi Trehan

Normal user

10 Apr 2017, 13:29

Thank you André for your insight, as always very helpful! I wonder now:

1) Would normal doses of paracetamol (15 mg/kg as needed every 4 hours, no more than 5 doses per day) likely lead to any hepatotoxicity in children with SAM, even those with kwashiorkor?

2) Would ibuprofen be an acceptable alternative?

3) What do others do with febrile severely malnourished children in their settings? External cooling measures only or are others using antipyretics and, if so, which ones? I have always used paracetamol and ibuprofen as I would in normal doses for otherwise healthy children.

Thanks!

André BRIEND

Frequent user

10 Apr 2017, 14:45

Dear Indi,

I am afraid I don’t have an answer to your questions. As often in the area of SAM, current practice is based on expert opinion and physiological thinking, with little supportive strong evidence. But this approach proved reasonably successful to develop current protocols which seem to work rather well. Also, it is difficult to explore the potential toxicity of a drug using the standard RCT approach. If the risk is small but real, as it could be with regular doses, it may be impossible to show it formally. So better to be cautious. The decision to use antipyretics or not eventually relies on a risk benefit analysis, with the benefits of antipyretics compared to the cooling measures not so clear to me.

I agree it would be interesting to hear what others are doing.

Paul

Technical expert

10 Apr 2017, 15:45

Just as a general introduction, SAM is associated with poor organ function including the stomach, liver and kidneys. These are the three organs primarily involved in the absorption, activation and excretion of drugs. Almost all drugs come with a warning to reduce the dosage in cases of poor liver or kidney function.

Paracetamol is potentially hepatotoxic and it is disputed as to what dose causes toxicity in healthy subjects (some think it is lower than the recommended dosage). Its effectiveness in reducing fever in children has also been the subject of debate (some think it poorly effective).

The guidelines you indicated seem to have been edited from some guidelines by Mike Golden (example of IMAM protocol for West Africa). Given the risk of toxicity in SAM case it is advised as a general guideline not to use paracetamol. The guideline also states:

"Paracetamol should only be given for documented fever and not simply with a
history of fever (fever >39°C)"

A SAM case in outpatient may arguably have better organ function than a case in inpatient care with complications (e.g. they have appetite), however I do not think that means we can be less cautious. I would NOT recommend the use of normal dosages of paracetamol for ANY SAM case.

Ibuprofen has been indicated for use in children aged over 2 years, however I would reiterate the pharmakokinetics of these drugs rely on the liver and kidneys for normal metabolism and the same cautions should be used as for paracetamol in SAM cases. Non steroidal antiinflammatories (NSAIDS) such as ibuprofen also carry the risk of damage to the stomach and are contraindicated in asthmatics.

In summary I would suggest that the safest option is to follow the guideline that you posted in your question and use any antipyretic drugs with extreme caution and only as a last resort.

Just as an additional hint.... the use of a fan (e.g. a piece of cardboard waved over the patient) dramatically increases the effectiveness of cooling when the child is covered with a damp cloth.

Back to top

» Post a reply